Hail, Hopkins
- When
- September 26, 5:23 PM CST
- Where
- Hopkins County, Olney
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.220, -87.780
Numerous thunderstorms developed during the heat of the afternoon ahead of a weak disturbance moving eastward from the southern Plains. One of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms developed during the heat of the afternoon ahead of a weak disturbance moving eastward from the southern Plains. One of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 26, 2:39 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 339 PM CDT WED SEP 26 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 337 PM CDT WED SEP 26 2012 AS A FRONTAL BOUNDARY/SURFACE TROUGH DROPS SLOWLY SOUTHWARD TOWARD OUR CWA...SHOWER AND THUNDERSTORM DEVELOPMENT WILL CONTINUE TO PROPAGATE TO THE SOUTH AND EAST THIS AFTERNOON AND OVERNIGHT. AREAS SOUTH AND EAST OF THE MORNING AND EARLY AFTERNOON CONVECTION HAVE WARMED UP NICELY...AND THEREFORE HAVE DESTABILIZED NICELY. THIS COMBINED WITH SFC DEWPOINTS IN THE MID TO UPPER 60S AND AMPLE 0-6KM SHEAR WILL SUPPORT THE POSSIBILITY OF A FEW STORMS BECOMING SEVERE. THE MAIN THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO OR TWO IS NOT OUT OF THE QUESTION. ANY OF THE STRONGER STORMS THIS AFTERNOON COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL...BUT THE EXPECTED AXIS OF ADDITIONAL RAINFALL SHOULD BE SOUTH AND EAST OF THE HEAVY RAINFALL LAST NIGHT AND THIS MORNING...THEREFORE NO PLANS FOR A FLASH FLOOD WATCH AT THIS TIME. ON THURSDAY THE AFOREMENTIONED BOUNDARY WILL BECOME STATIONARY E-W ACROSS OUR CWA...AND WILL WAFFLE BACK AND FORTH ACROSS OUR CWA THROUGH FRIDAY. THIS COMBINED WITH MULTIPLE RIPPLES OF UPPER LEVEL ENERGY STREAKING ACROSS THE REGION WILL GENERATE CHANCES OF PRECIPITATION FOR MOST IF NOT ALL OF THE CWA EACH PERIOD. FRIDAY NIGHT THE BOUNDARY WILL FINALLY GET PUSHED SOUTHWARD BY HIGH PRESSURE BUILDING INTO THE AREA...SO PRECIP CHANCES WILL DIMINISH FROM NORTH TO SOUTH DURING THAT PERIOD. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 337 PM CDT WED SEP 26 2012 THE LONG TERM APPEARS DRY AS A SLOW MOVING SURFACE HIGH PASSES ACROSS THE OHIO VALLEY. WITH EACH SUCCESSIVE MODEL RUN...PRECIP CHANCES GET LOWER FOR SATURDAY MORNING. WILL HOLD ONTO A SLIGHT CHANCE IN FAR SOUTHERN COUNTIES SATURDAY MORNING...BUT THE TREND HAS BEEN FOR A QUICKER ENDING TO THE PRECIP. GENERALLY CLEAR SKIES ARE EXPECTED THEREAFTER...WITH TEMPERATURES A LITTLE BELOW NORMAL FOR THIS TIME OF YEAR UNTIL A WARMING TREND AROUND THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1226 PM CDT WED SEP 26 2012 VFR CONDITIONS SHOULD PREVAIL EARLY AT ALL SITES ALTHOUGH A VCSH/VCTS IS POSSIBLE AFTER 20Z. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE FROM 06Z ON WITH THE POSSIBILITY OF MVFR CIGS AND VSBYS IN THUNDERSTORMS. SOUTH TO SOUTHWEST WINDS AOB 10 KTS WILL BECOME VARIABLE AOB 5 KTS BY 06Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM/AVIATION...JP LONG TERM/FIRE WX....MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1258 PM CDT WED SEP 26 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1258 PM CDT WED SEP 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF THUNDERSTORMS WILL CONTINUE TO STREAM NORTHEAST ACROSS THE WESTERN AND NORTHERN SECTIONS OF THE QUAD STATE REGION. SMALLER CHANCES OF THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE AREA THIS AFTERNOON AND EVENING...HOWEVER THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE GENERALLY EAST OF A LINE FROM MCLEANSBORO TO METROPOLIS ILLINOIS TO MURRAY KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH ANY STORMS THAT BECOME SEVERE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TONIGHT. SEVERE WEATHER IS NOT EXPECTED OVERNIGHT...BUT LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY MORNING. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL WAPPAPELLO 36.94N 90.27W
09/26/2012 M0.75 INCH WAYNE MO TRAINED SPOTTER
DIME SIZE HAIL LASTED APPROXIMATELY TWO MINUTES ON THE
NORTH END OF LAKE WAPPAPELLO DAM.
&&
K. SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 235 PM CDT WED SEP 26 2012 ILZ088-089-092-093-MOZ086-087-110-111-262015- ALEXANDER IL-BOLLINGER MO-CAPE GIRARDEAU MO-JOHNSON IL-PULASKI IL-SCOTT MO-STODDARD MO-UNION IL- 235 PM CDT WED SEP 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER...SOUTHERN UNION... NORTHWESTERN PULASKI AND WESTERN JOHNSON COUNTIES IN SOUTHERN ILLINOIS...AND NORTHERN STODDARD...SCOTT...SOUTHERN CAPE GIRARDEAU AND SOUTHEASTERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 315 PM CDT... AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DUTCHTOWN TO PUXICO...AND MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... CAPE GIRARDEAU...CHAFFEE...SCOTT CITY...ORAN...BENTON...BELL CITY...DONGOLA...TAMMS...THEBES...COMMERCE AND ULLIN. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 312 PM CDT WED SEP 26 2012 ILZ085-088-089-092>094-262100- ALEXANDER IL-JOHNSON IL-MASSAC IL-PULASKI IL-UNION IL-WILLIAMSON IL- 312 PM CDT WED SEP 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALEXANDER...SOUTHERN WILLIAMSON...EASTERN UNION...NORTHERN PULASKI...NORTHWESTERN MASSAC AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 400 PM CDT... AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COBDEN TO TAMMS... AND MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS THAT MAY BE IMPACTED INCLUDE... VIENNA...DONGOLA...GOREVILLE...KARNAK...LAKE OF EGYPT AREA...PULASKI...ULLIN...AND NEW GRAND CHAIN. MY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 357 PM CDT WED SEP 26 2012 MOZ109-110-262145- BUTLER MO-STODDARD MO- 357 PM CDT WED SEP 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STODDARD AND BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL 445 PM CDT... AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARVIELL...OR 10 MILES SOUTH OF POPLAR BLUFF...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS THAT MAY BE IMPACTED INCLUDE... POPLAR BLUFF...FISK AND ROMBAUER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. MY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 5 NNE QULIN 36.66N 90.21W
09/26/2012 E1.25 INCH BUTLER MO LAW ENFORCEMENT
REPORTED AT INTERSECTION OF HIGHWAY AA AND COUNTY ROAD
629 IN BROSELEY.
&&
MYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 502 PM CDT WED SEP 26 2012 ILZ088-089-092>094-KYZ001>006-MOZ086-087-110>112-114-262330- UNION IL-JOHNSON-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE- BALLARD-MCCRACKEN-GRAVES-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...JONESBORO...VIENNA...CAIRO... MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...MAYFIELD...MARBLE HILL...CAPE GIRARDEAU... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 502 PM CDT WED SEP 26 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND THE WESTERN TIP OF KENTUCKY... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS MOVING EAST ACROSS FAR SOUTHEAST MISSOURI...JUST WEST OF THE MISSISSIPPI RIVER. THIS CLUSTER OF STORMS WILL LIKELY MAINTAIN ITS STRENGTH...OR POSSIBLY EVEN STRENGTHEN A BIT MORE LATE THIS AFTERNOON INTO EARLY EVENING AS IT SHIFTS EASTWARD INTO AR SOUTHERN ILLINOIS AND WESTERN KENTUCKY. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO DIME OR NICKLE SIZED HAIL...LOCALLY HEAVY RAINFALL UP TO AN INCH OR SO AN HOUR...AND FREQUENT DEADLY LIGHTNING. SOME COMMUNITIES AFFECTED MAY INCLUDE CAPE GIRARDEAU...SHIKESTON...AND CAIRO MISSOURI...GRAND CHAINS TO METROPOLIS IN ILLINOIS...AND FROM CLINTON AND BARDWELL TO PADUCAH AND CLINTON IN WESTERN KENTUCKY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407822.